Alert archive / Pennsylvania / Flash Flood Warnings in 2002

Flash Flood Warning 24, NWS Pittsburgh, PA

May 28, 2002Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at May 28, 2002, 4:40 PM EDT for Fayette County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2002, 4:40 PM EDT (20:40 UTC)
Expired
May 28, 2002, 7:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Fayette County, PA

The radar

The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 282040
FFWPBZ
PAC051-282345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
438 PM EDT TUE MAY 28 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN PENNSYLVANIA

* UNTIL 745 PM EDT

* AT 438 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A NEARLY 
STATIONARY THUNDERSTORM SOUTH OF OHIOPYLE IN THE SOUTHEAST PART OF 
THE COUNTY. THIS STORM HAS BEEN PRODUCING HEAVY RAINS.

* OTHER LOCATIONS IN THE WARNING INCLUDE...MILL 
RUN...FARMINGTON...AND NEAR THE YOUGHIOGHENY RESERVOIR.


<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:13 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 28, 2:13 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
213 PM EDT TUE MAY 28 2002

WEAK WARM FRONTAL ZONE EAST-WEST ACROSS WRN PA THIS EVENING.
WARM AND HUMID CONDITIONS SOUTH OF THE FRONT IS SUPPORTING SCATTERED
SHOWERS AND THUNDERSTORMS. WINDS ALOFT ARE LIGHT. MAIN RISK OF
SEVERE WEATHER OVERNIGHT WOULD BE HEAVY DOWNPOURS FROM SLOW MOVING
STORMS.

NOT A LOT OF RAIN HAS OCCURRED ACROSS THE FORECAST AREA OVER THE PAST
SEVERAL DAYS...SO NO SPECIFIC AREA TO FOCUS ON FOR A POSSIBLE FLOOD
WATCH. SEVERAL WAVES OF STORMS WOULD BE NECESSARY TO INITIATE FLOODING,
SO WILL HOLD OFF WITH WATCH FOR NOW AND WAIT TO SEE IS A PARTICULAR
AREA PICKS UP SOME HEAVY RAINFALL.

PBZ RADAR CONTINUES TO HAVE CALIBRATION TROUBLES. RAINFALL HAS BEEN
OVERESTIMATED ON THE RADAR, COMPARED TO RAIN GAGES BY AT LEAST A
FACTOR OF 2. ETS MAY NOT BE ABLE TO ACCOMPLISH REPAIR UNTIL WEDNESDAY
AM.

WEAKENING COLD FRONT WILL REACH THE FORECAST AREA FRIDAY. SHOWERS WILL
COME TO AN END BEHIND THE FRONT JUST IN TIME FOR A DRY WEEKEND.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

RSD

Nearby

Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.